[Show abstract][Hide abstract] ABSTRACT: Background
Erlotinib is an epidermal growth factor receptor (EGFR) tyrosine kinase inhibitor, which is an effective treatment for patients with non-small cell lung cancer (NSCLC), especially those harboring activating EGFR mutations. A previous phase III trial suggested that patients with EGFR wild-type (EGFR-wt) NSCLC or elderly patients with disease progression after cytotoxic chemotherapy might benefit from erlotinib monotherapy. However, few studies have prospectively evaluated the efficacy and safety of second- or third-line erlotinib monotherapy for elderly patients with EGFR-wt advanced or recurrent NSCLC.
Pretreated patients aged ≥70 years with EGFR-wt stage IIIB/IV NSCLC or those with postoperative recurrence were enrolled and received oral erlotinib at a dose of 150 mg/day until disease progression. Primary outcome was the objective response rate (ORR). Secondary end points included the disease control rate (DCR), progression-free survival (PFS), overall survival (OS), and toxicity profile.
This study was terminated early because of the results from a Japanese phase III trial (DELTA trial). Sixteen patients were enrolled between April 2010 and May 2013. The median age was 78 years (range 70–84 years). Six patients were female. Five patients had an Eastern Cooperative Oncology Group performance status of 0. Eleven (69%) patients had adenocarcinoma. Fifteen (94%) patients were treated with erlotinib as a second-line therapy. The ORR was 0% [95% confidence interval (CI) 0–17.1]. DCR was 56.3% (95% CI 33.2–76.9). The median PFS and OS were 1.7 months (95% CI 1.3–2.2) and 7.2 months (95% CI 5.6–8.7), respectively. The most commonly occurring adverse events included acneiform eruption (31.3%) and skin rash (25.0%). One patient developed grade 3 interstitial lung disease, which improved following steroid therapy.
In pretreated elderly patients with advanced or recurrent EGFR-wt NSCLC, daily oral erlotinib was well tolerated; however, administration of the drug should not be considered as a second line therapy.
Trial registration: University Hospital Medical Information Network (UMIN) Clinical Trials Registry UMIN000004561 (Date of registration: November 15th, 2010)
Electronic supplementary material
The online version of this article (doi:10.1186/s13104-015-1214-9) contains supplementary material, which is available to authorized users.
BMC Research Notes 12/2015; 8(1). DOI:10.1186/s13104-015-1214-9
[Show abstract][Hide abstract] ABSTRACT: Purposes:(a) To measure the urinary excretion of antineoplastic drugs of three patients during 48 h after the administration of cyclophosphamide (two patients) and 5-fluorouracil (one patient). (b) To evaluate environmental contamination with antineoplastic drugs via excreta of patients in the home setting. (c) To evaluate exposure of family members to antineoplastic drugs by measuring the drugs in their urine during the 48 h after completion of the chemotherapy by the patients. METHODS: Two patients were administered cyclophosphamide by i.v. bolus injection. One patient was administered 5-fluorouracil by i.v. bolus injection and thereafter immediately administered the same drug by continuous infusion for 46 h. Urine samples from the patients administered cyclophosphamide and their family members, and wipe samples from their home environment, were analysed for the unchanged form of cyclophosphamide. For 5-fluorouracil, the urine samples from the patient and the family member were analysed for the 5-fluorouracil metabolite α-fluoro-β-alanine. Wipe samples were analysed for 5-fluorouracil. Drugs were detected and quantified with gas chromatography in tandem with mass spectroscopy-mass spectroscopy or by high-performance liquid chromatography with ultraviolet-light detection. RESULTS: A total of 35 and 16 urine samples were collected from the three patients and their family members, respectively. The drugs were detected in all samples.Cyclophosphamide was detected at levels of 0.03-7.34 ng/cm(2) in 8 of the 12 wipe samples obtained from the homes of the patients administered cyclophosphamide. For the patient administered 5-fluorouracil, drug levels in his home environment were below the limit of detection. CONCLUSION: We demonstrated contamination of the home setting and exposure of family members to cyclophosphamide via the excreta of outpatient receiving chemotherapy. Exposure of the family member of the patient administered 5-fluorouracil was also demonstrated. These findings indicate the importance of strict precautions by the members of treated cancer patients as well as healthcare workers, to reduce the risk of exposure to antineoplastic drugs.
Journal of Oncology Pharmacy Practice 10/2012; 19(3). DOI:10.1177/1078155212459667
[Show abstract][Hide abstract] ABSTRACT: Cancer patients are at high risk of venous thromboembolism (VTE), and the combination of these two conditions is well known as Trousseau's syndrome. Here we present four cases of Trousseau's syndrome associated with advanced lung adenocarcinoma. In addition to fibrinogen degradation products (FDP) and D-dimer, the levels of mucin-producing markers, such as KL-6, were elevated. There is a possibility that mucin production may be associated with cancer-related VTE.
Internal Medicine 01/2012; 51(9):1099-102. DOI:10.2169/internalmedicine.51.6453 · 0.90 Impact Factor
[Show abstract][Hide abstract] ABSTRACT: We report three cases of primary lung cancer after radiotherapy for breast cancer. Case 1 was a 73-year-old woman, who had bilateral breast cancer 27 years previously. Case 2 was a 70-year-old woman, who had left breast cancer 31 years previously. Case 3 was a 56-year-old woman, who had left breast cancer 14 years previously. Since all three lung cancers developed within the irradiated field, breast cancer radiotherapy was speculated to be one of the contributing factors for their lung cancers. Clinicians treating breast cancer survivors who have received Cobalt-60 radiation therapy and are or have been smokers should be aware of the risk of lung cancer over 10 years or more after radiotherapy.
[Show abstract][Hide abstract] ABSTRACT: A 77-year-old man was admitted to our hospital with muscle weakness and shortness of breath. Chest CT showed a mass in the left upper lobe, and electromyography showed waxing phenomenon with high-frequency repetitive stimulation. We diagnosed Lambert-Eaton myasthenic syndrome accompanying small cell lung cancer. He was treated with carboplatin and etoposide, and concurrent thoracic irradiation. Although, the tumor size decreased, his myasthenic symptoms remained. He started taking 3,4-diaminopyridine and his muscle weakness improved dramatically, and he was eventually able to walk finally. In some cases, anti-tumor therapies cannot improve the myasthenic symptoms. In such cases, 3,4-diaminopyridine could improve the quality of life, and should be approved in Japan.
[Show abstract][Hide abstract] ABSTRACT: A 70-year-old woman with cough was diagnosed with pulmonary adenocarcinoma by bronchoscopic transbronchial biopsy. She was diagnosed cT2N0M0, stage IB clinically, and the tumor was surgically resected. Postoperative pathology was confirmed to be pleomorphic carcinoma of pT2N2M0, stage III A. She received 6 courses of adjuvant chemotherapy consisting of cisplatin and docetaxel. Five months later, new pulmonary and bone metastases were detected. Gefitinib was started, and she has shown stable disease for 7 months. Epidermal growth factor receptor (EGFR) mutation was observed in her tumor specimens.
Gan to kagaku ryoho. Cancer & chemotherapy 10/2008; 35(9):1595-7.
[Show abstract][Hide abstract] ABSTRACT: A 59-year-old male was referred to our hospital because of hemoptysis. A chest X-ray film and 7 mm-slice CT scan showed no abnormal finding. Bronchoscopy revealed hemorrhage in the right upper bronchus (B1a) Bronchial lavage of the lesion was performed, but Mycobacterium tuberculosis was not detected. Because of repeated hemoptysis, he was admitted to our hospital. Right bronchial artery angiograph showed vascular hyperplasia in the peripheral part of the upper lobal branch, and this lesion was suggested to be a bleeding point. There were no vascular malformations. Thin slice (0.5 mm-thick) CT scan showed mild infiltrative shadow in the right upper lobe. After admission, sputa smear for mycobacteria and PCR for M. tuberculosis became positive, and he was diagnosed as pulmonary tuberculosis. After starting antituberculous chemotherapy, hemoptysis disappeared, and sputa smear and culture for mycobacteria converted to negative. This case suggests that lung tuberculosis should be suspected in patients having hemoptysis, even though they had no chest X-ray film abnormality.
[Show abstract][Hide abstract] ABSTRACT: Gefitinib is an oral agent that inhibits the tyrosine kinase of epidermal growth factor receptor (EGFR), which had antitumor activity in patients with previously treated non-small cell lung cancer (NSCLC). We analyzed the efficacy, toxicity and overall survival time of gefitinib treatment in patients with NSCLC.
One hundred and twenty-two patients with NSCLC, who received gefitinib between 2002 and 2004 in our institutes, were evaluated retrospectively.
The objective response rate was 24.6%. The variables identified as significant in univariate analysis included gender and smoking habit. The median overall survival time was 14.4 months. Significant variables associated with improved survival included good performance status (PS), female, adenocarcinoma and never smoked status, while never smoked status and good PS were independent prognostic factors in multivariate analysis. Four patients (3.3%) developed interstitial pneumonitis associated with gefitinib.
Gefitinib showed favorable anti-tumor activity in females, never smokers and adenocarcinoma.
Anticancer research 01/2005; 25(1B):435-41. · 1.83 Impact Factor